Radiation pneumonitis.. - 1256982

6 posts / 0 new
Last post
dkm5859
Radiation pneumonitis.. - 1256982

Hello again...my Mom has been on prednisone for about three and half weeks now. It has been a 'tapering down' schedule for overall total of mg per day. Since she started (1) pill a day about five days ago she has started more coughing than normal..at least what she was doing prior to her starting the steriod regimen. Is this normal ..might she have to stay on steriods awhile longer or God forbid is this a possible/likely recurrence. Her pulsox readings are actually better now... I am sweating bullets now. If you will please let me know and thank you.

JimC
Reply To: Radiation pneumonitis..

Hello,

It is not at all uncommon when tapering a steroid dose to need to titrate both upward as well as downward if the taper has moved too quickly. And since the coughing increased shortly after a reduction, it's certainly reasonable to think that the reduced dose is the culprit. So I wouldn't jump to the conclusion of a recurrence.

JimC
Forum moderator

<p>I began visiting GRACE in July, 2008 when my wife Liz was diagnosed with lung cancer, and became a forum moderator in January, 2010. My beloved wife of 30 years passed away Nov. 4, 2011 after battling stage IV lung cancer for 3 years and 4 months</p>

catdander
Reply To: Radiation pneumonitis..

Hi dkm, I sorry for all the worry, it can certainly get the best of a person. I'm afraid we won't be able to give you an answer. Though the larger dose of steroids could very well have been keeping her cough in check so I wouldn't presume the cancer has progressed.

If she is doing fine on the tapering dose there are options with lesser side effects that may quiet the cough.
I've pasted a post on the subject below.

I hope her cough gets sorted out soon.

Janine

http://cancergrace.org/cancer-treatments/2009/05/09/managing-cough/

dkm5859
Reply To: Radiation pneumonitis..

Thank you very much to the both of you. My Mom will have her (3) month PET/CT this Friday and follow up visits with both oncologist and radiologist this Monday the 10th to review hopefully an all clear & clean report(s) and to have her three month check-up. If you will please send good thoughts our way and again thank you to everyone who has helped us here since her dx. God bless and take care!

Dr West
Reply To: Radiation pneumonitis..

Will definitely send good thoughts. As both Janine and Jim said, it's quite common to have a backslide in symptoms during a steroid taper...which is something we fine tune in its pace based on feedback of how a patient is feeling. We anticipate potential symptoms, at least in many people.

The other thing I wanted to remind you of is that this inflammation will likely appear as messy and ambiguous on the CT scan, so don't think that if/when the doctor says it's hard to interpret what the scans show, it's a euphemism and just trying to be evasive about likely recurrence. Inflammation and cancer can be indistinguishable on PET/CT in this setting, and only time (or a biopsy in some cases) will clarify what's happening.

Good luck.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Medical Oncologist
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education

laya d.
Reply To: Radiation pneumonitis..

Lots of good thoughts coming your Mom's way. . .

Laya